Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 7, 2023, 3:17 AM CDT for 5 counties in Kansas. It took effect at Apr 7, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2023, 3:17 AM CDT (08:17 UTC)
- In effect from
- Apr 7, 2023, 1:00 PM CDT
- Expired
- Apr 7, 2023, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2658 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062 WWUS83 KTOP 070817 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 317 AM CDT Fri Apr 7 2023 KSZ008-009-020-021-034-080100- /O.NEW.KTOP.FW.W.0004.230407T1800Z-230408T0100Z/ Republic-Washington-Cloud-Clay-Ottawa- 317 AM CDT Fri Apr 7 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 034. * WIND...South winds 15 to 20 mph with gusts up to 25 mph. * HUMIDITY...Relative humidity falling into the 15 to 19 percent range during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
785 WWUS83 KTOP 071942 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 242 PM CDT Fri Apr 7 2023 KSZ008-009-020-021-034-080545- /O.NEW.KTOP.FW.W.0005.230408T1700Z-230409T0100Z/ /O.CON.KTOP.FW.W.0004.000000T0000Z-230408T0100Z/ Republic-Washington-Cloud-Clay-Ottawa- 242 PM CDT Fri Apr 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034... ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Saturday. * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 034. * WIND...South winds 15 to 20 mph with gusts of 25 to 30 mph. * HUMIDITY...Relative humidity falling into the 15 to 20 percent range during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning should not occur as fires could quickly become out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ010-022-035>037-080545- /O.NEW.KTOP.FW.W.0005.230408T1700Z-230409T0100Z/ Marshall-Riley-Dickinson-Geary-Morris- 242 PM CDT Fri Apr 7 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 010, 022, 035, 036, AND 037... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Saturday. * AFFECTED AREA...Fire weather zones 010, 022, 035, 036, and 037. * WIND...South-southeast winds 15 to 20 mph with gusts of 25 to 30 mph. * HUMIDITY...Relative humidity falling into the 15 to 20 percent range during the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning should not occur as fires could quickly become out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
757 WWUS83 KTOP 080050 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 750 PM CDT Fri Apr 7 2023 KSZ008-009-020-021-034-081000- /O.EXP.KTOP.FW.W.0004.000000T0000Z-230408T0100Z/ /O.CON.KTOP.FW.W.0005.230408T1700Z-230409T0100Z/ Republic-Washington-Cloud-Clay-Ottawa- 750 PM CDT Fri Apr 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034... * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 034. * WIND...South winds 15 to 20 mph with gusts of 25 to 30 mph. * HUMIDITY...Relative humidity falling into the 15 to 20 percent range during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning should not occur as fires could quickly become out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ010-022-035>037-081000- /O.CON.KTOP.FW.W.0005.230408T1700Z-230409T0100Z/ Marshall-Riley-Dickinson-Geary-Morris- 750 PM CDT Fri Apr 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT SATURDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 010, 022, 035, 036, AND 037... * AFFECTED AREA...Fire weather zones 010, 022, 035, 036, and 037. * WIND...South-southeast winds 15 to 20 mph with gusts of 25 to 30 mph. * HUMIDITY...Relative humidity falling into the 15 to 20 percent range during the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning should not occur as fires could quickly become out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 7, 3:03 AM CDT, 14 minutes earlier.
Area forecast discussion, Apr 7, 3:03 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 303 AM CDT Fri Apr 7 2023 .DISCUSSION... Issued at 303 AM CDT Fri Apr 7 2023 Key Points: - Elevated fire weather concerns Today and Saturday. - Warming temperatures into next week. Early this morning a surface high was located in northeast Missouri with the surface ridge axis extending southwest into southeast Kansas. Southerly winds have developed in the northeast and east central Kansas since midnight on the backside of the surface high while south winds continued in north central Kansas. A nearly zonal flow was present at 07Z across Kansas while a trough on the mid levels was moving into the Pacific Northwest. Ongoing fires this morning were showing up well on Satellite imagery at 07Z, mainly though the Flint Hills. For today expect temperatures about 5 to 6 degrees warmer than yesterday (mid 60s) as we mix from near 750mb in central Kansas to around 800 mb in northeast and east central Kansas. A dry airmass remains in place today and relative humidity drops to around 15 to 20 percent this afternoon. The winds are expected to be strongest in north central Kansas with sustained winds of 15 to 20 mph with some gusts to 25 mph as the pressure gradient tightens as low pressure deepens in the lee of the Rockies. With critical fuels in place and winds gusting to near 25 mph this afternoon will issue a Red Flag Warning for much of north central Kansas for this afternoon. Similar wind conditions are expected on Saturday and may expand further eastward with higher wind speeds, setting up another day of elevated fire danger. A couple of shortwave troughs move through the northern and central Plains Sunday and Monday bringing a low probability of showers and a few thunderstorms to central and eastern Kansas. Moisture will be limited, but should be sufficient for a few showers and storms to develop within the moisture and instability axis. A warming trend continues into next week with temperatures in the 70s Monday and Tuesday warming into the 80s for Wednesday through the end of the week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1205 AM CDT Fri Apr 7 2023 VFR conditions are expected through the period. Main concern initially is vsby at MHK with smoke which has been reducing vsbys to a mile or less at times. Have ifr to mvfr vsbys through 12Z, then vfr thereafter. Winds southeast to southerly generally 10kts or less through the period, winds back to the southeast after 00Z. && .FIRE WEATHER... Issued at 303 AM CDT Fri Apr 7 2023 Extreme fire danger is expected this afternoon mainly west of a line from Washington to Clay Center and Bennington. Further east very high Fire danger is expected eastward to near a Baileyville to Emporia line. Relative humidity values will fall to 15-25 percent area-wide with winds of 15-20mph, strongest across north central Kansas. Forecast wind gusts around 25 mph are expected across north central Kansas and should meet Red Flag criteria. Fire partners indicate fuels are critical across much of north central and northeast Kansas. Will issue a Red Flag warning from 1 PM to 8 PM today. Similar conditions are expected on Saturday which could lead to another day of extreme to very high fire danger. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 8 PM CDT this evening for KSZ008-009-020-021-034. && DISCUSSION...53 AVIATION...53 FIRE WEATHER...53
Hazardous weather outlook, Apr 6, 2:42 PM CDT, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 242 PM CDT Thu Apr 6 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-071945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 242 PM CDT Thu Apr 6 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very high fire danger is expected Friday afternoon, mainly for areas along and west of a Baileyville to Emporia line. Similar conditions are expected on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 2:42 PM CDT | Red Flag Warning | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more | 29 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.